Living with diabetes, you may experience what’s commonly referred to as a “low.” If your child has diabetes he or she may experience a low. This is a state where blood glucose — the sugar in your blood — falls below normal range. The medical term for this state is hypoglycemia. You may also hear it referred to as a low blood sugar episode, a hypo, an insulin reaction or insulin shock. Even when you’re doing all you can to manage your diabetes, you may experience a low.
No matter what type of diabetes you have, it’s important to recognize the signs and symptoms of hypoglycemia, know how to correct it, and just as important, always be prepared to correct it. If you have a child with diabetes, it’s essential you, and those most often around your child, know how to help your child correct a low.
Usually people experience low blood sugar in its mild form and feel a few mild symptoms like headache, dizziness and shakiness. Hypoglycemia, however, can also be experienced in its severe form where you are unable to eat or drink carbohydrate and need the help of another person. Severe hypoglycemia can be life-threatening. At these times being prepared for a low can be life-saving.
As they say, “an ounce of prevention is worth a pound of cure.” Truer words were never spoken when it comes to hypoglycemia.
The American Diabetes Association defines low blood sugar as a reading of 70 mg/dl (milligrams per deciliter) or lower. However you can also have signs and symptoms of low blood sugar without your blood sugar going that low. This may occur, for instance, if you have just begun to get your blood sugar under better control. If your blood sugar has been high for a while and it’s coming down into normal range, it may feel like you’re having a low but you really aren’t.
Checking your blood sugar is the only way to know what the number is for sure. That said, if you don’t have your meter handy, correct your blood sugar like a low and test as soon as you can.
If you are having many low blood sugar episodes, or your child is having many low blood sugar episodes, report this to your healthcare professional and/or diabetes educator. Changes in your diabetes care plan can minimize the frequency and risks of hypoglycemia. Often this can be done simply with a change in medication. Small changes to your eating plan, physical activity and the timing of your medication can help too.
Learning Center - About Hypoglycemia. Written by: Hope Warshaw, MMSc, RD, CDE, diabetes educator, consultant and member of the Perrigo Diabetes Care advisory board. Edited by: Riva Greenberg, diabetes patient-expert, author, speaker and Huffington Post columnist.
NEXT: Symptoms of Hypoglycemia >
Be sure to check out our news section and library of articles on hypoglycemia and learn how experts and people of all ages with diabetes are working to prevent, prepare and care for lows wherever their day or night takes them.
Learn more about the healthcare community professionals that provide medical and treatment guidance to the Dex4 brand materials.
Meet our advisory board members
What if individuals with diabetes could limit the impact low blood sugar episodes have on their lives?
Click here to learn more
Click here to join the Dex4 community and receive exclusive offers only available to members.